Quantcast

Living With Facial Pain

Still in relapse (my face and mouth hurt so much!) but your support really helped out!


#21

Hi ziggy, I hope you have gotten lots of feedback over time. The fact that you are on a trigeminal neuralgia site means you have likely learned from most that if you have a TN diagnosis the best doctor for you to see is NOT a dentist but rather a neurologist. I too had seen a root canal specialist but due to the pain moving around, they figured out on day one that this was not a root canal issue and sent me to neurology (thank goodness). I got put on seizure meds right away, as well as pain meds for the time until the seizure meds kicked in, and now I can live a much more normal life. I make it sound simple but actually I tried many meds during that time too in addition to improve the pain and “shocks” I was feeling. It took two months for me to get onto the dose that was right for me to decrease the intense shocks and of course, every one is different in terms of what medication or treatment is right for them. However, if you suspect TN, it will spare you more dental work to have that evaluated by a neurologist first. Just my two cents. Good luck to you.


#22

Wanted to also mention that in terms of “blood tests” I was tested for my sodium level early on, apparently the seizure meds like Tegretol and Trileptal impact sodium level in the brain. That can turn out to be quite dangerous. I was having trouble, walking, speaking and dizzy. Turned out my sodium was off and the treatment was to take sodium pills three times a day. Now I eat lots of salt and take a gram of sodium three times a day. Its weird to do that but it keeps my sodium level normal and I check it at least once a year with lab work/blood tests.I take 1600mg/day, which I am told is a pretty high dose for TN.


#23

Hi Ellen, indeed a while ago … Things got very busy here .
As far as the Tegetrol : I really tried stopping because it gives me
hairloss . Of course it also helps with the TN . The stopping went okay
during the first 8 or 10 days . So it felt like waw , this is going the
right direction . But than the TN slowly came back . So I went back to my
origilal 500 mg /day . Which was okay - the TN calmed again , in so far
that I tried again - 100 mg/day last monday . So this is only the third day
and everything is going well ( as to be expected ) . I hope I can slowly go
back to living without the Tegetrol AND athe same time without the TN !!! I
guess if this second time doesn’t work out , I will not try again for at
least acouple more months .

I went to my GP and he suggested blood work needed to be done . The level
of Tegetrol should be between 4 and 6 ( if I remember well ) . With me it
was at 5 , so perfect . And the rest was also O.K. .

How long are you taking the Trileptal ? ( months ? years ??? ) Are
there side-effects ? Did you try other medication ( with or without succes
) before the Trileptal ?

My GP also said not to worry about the Tegetrol - people with epilepsy have
to take this the rest of their life and often start at a young age .
Did yoy ever hear about the Trileptal stopping to do its job ? Do you worry
that the pain can come back even while taking medication ?

Hopefully everything is fine for you ( thanks to Trileptal )


#24

LOL
I lasted 4 DAYS on the trileptal-was itchy and sick.The tegretol lasted 10 days before I was so constipated and some weird sores showed up on my right side(not necessarily from the tegretol)I am glad you have found something that works.
I feel like we are in a video game trying to grab the right colour pill to move to the next level.
I am so glad it works for you.
And my doctor says the same thing-in his 30 years he has never seen anyone with the rash.I think that is why he wants to look at the sores.definitely not the rash.Just ugly sores.
keep up the good fight
Hugs


#25

What are you taking now ? Or are you in remission and taking nothing ?
I hope you are pain freen now and you don’t need medication .

Shoshana ,
I hope my GP also had my sodium level tested . ( ??? )
1600 mg/day … WAW that’s more than x 3 compared to my dose . Did you start with that high dose or is this the result of " more " and again " more " over the years ?

I started a couple of months ago taking medication for TN for the first time .
This was my second "episode " with the heavy, awful attacks and Tegetrol is perfect for the TN , but gives me hairloss , which is better than TN !!!
But I absolutely hope I can stop taking it , although my GP told me there are people taking this for years .
Since how long are you taking this medication ? Does it stop working after some time ? Do you have to take more and more over the years ?
I’m pleased the Tegetrol works so well for me but I stil have a lot of questions regarding the future with this awful TN ! !!
I hope you have some answers .


#26

Hi Omieke,

I don’t think I have many answers as I have only had TN since Fall of 2014. I too started on a small dose and built up over the first two to three months because I was still having pain and disturbing shocks. I was built up rather quickly, ie, every five days or so increased dose, because I was having quite a bit of mental distress related to the shocks. I know, I’m on a super high dose, which freaks me out.

The moment I try to lower it I get bad and frequent shocks again. Last April I went down by 400mg but I couldn’t take it. I never really get a break from my symptoms. I went to a talk last night online from FPA (facial pain association) and the Dr. said sometimes these seizure meds do stop working, we have to watch, long term, for impact on our bone density and get that checked if we are on these meds for more than a year or so, also our kidney and liver can be impacted. So that scared me of course. But I also know I have not much choice as without the medication, like you, I would have no quality of life.

They say that the symptoms get worse over time, especially if you don’t decrease the severity of the episodes early through drugs or surgery, though my neurologist have NEVER said this to me, ever. No one has ever said to me, “it will go away.” BUT based on the talk I heard last night it sounds like there is research going on internationally. However, because it is a relatively rare thing, they say it is a bit of an “orphan” disease meaning not enough research attention is being paid to it overall.

I don’t mean to depress you. I think it is very important to stay connected to people who have it. I think we need to be creative and curious about what works for us. For instance people on the forum have talked about B12 sublingually, I heard the Dr. from FPA talk about patients using medical marijuana (which I have not tried yet), chiropractors for upper cervical work etc. I know that certain members have found surgery very helpful.

For me, hypnosis helped quite a bit in decreasing my experience of the pain and tension that increases my shocks. So I think it is not hopeless, but we have to look at this as something that may be part of our lives for the long haul, but also hope for the best-a cure, research, new treatments, taking advantage of good times in our life to have fun.

I appreciate the opportunity to write to you and connect to you, it helps.


#27

Hi shoshana,

I also appreciate the opportunity to write andconnect to you and ,yes it workrks !

Do I understand you correctly , are you on 1600 mg/day since Fall 2014 ? If that is correct than I can stop worrying - I’m taking Tegetrol 500 mg/day and I absolutely want to stop taking it .

But indeed ,a couple of days after lowering by 100 mg/ day I can feel it getting worse . The question is than : do I stay on this lower dose or do I go back to the original dose ?
I wonder if it often happens that these meds stop working ( like 1 on 5 patients or 1 in 100 ? and why do they stop working ? ) When I asked my neurologist about this he only said : now we have the medicine that works for you and it will always work for you !!! )
I also never heard of the importance of decreasing the severity of the episodes early . !!!

It is indeed VERY important to stay connected to people who have it - other people can only try to understand the pain .
I think that we will always be afraid of the " big" thing !

I 'm thinking of going for accupuncture ( been thinking about this for a couple of months )